Wyoming, 2017Blizzard and Winter Storm in Wyoming, February 22 to 24, 2017
February 22 to 24, 2017 · NWS CYS · 28 events in 19 counties and zones
An intense Pacific low pressure system produced heavy snowfall and strong winds up to 50 mph across east central, south central and southeast Wyoming. The strong winds caused blizzard conditions over western Carbon County in south central Wyoming.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense Pacific low pressure system produced heavy snowfall and strong winds up to 50 mph across east central, south central and southeast Wyoming. The strong winds caused blizzard conditions over western Carbon County in south central Wyoming. A narrow swath of 20 to 25 inches of snow fell from Wheatland to Torrington in southeast Wyoming. Elsewhere, snow accumulations ranged from 3 to 10 inches, with 10 to 20 inches over the mountains. This storm resulted in major impacts to transportation, resulting in numerous road and interstate highway closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 21, 10:11 PM MST, 6 hours 49 minutes earlier.
Area forecast discussion, Feb 21, 10:11 PM MST, 6 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1011 PM MST Tue Feb 21 2017
.UPDATE...
Issued at 758 PM MST Tue Feb 21 2017
We are within 12 hours of the start of snow in the Snowy and
Sierra Madre Ranges. So went ahead and upgraded to a warning.
Latest mosaic radar showing a band of fairly strong showers just
approaching eastern Sweetwater County now and should be into the
mountains of Carbon County in the next several hours. Updates have
been sent.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 343 PM MST Tue Feb 21 2017
Winds easing over the area this afternoon as the gradient likewise
is slackening. Expect a fairly quiet night across the CWA with
some increase in cloudiness mainly out west. Snow showers will
persist over the higher mtns as moisture rides up the west-facing
slopes.
One more mild day across the CWA Weds ahead of an upper trough
that will be over the western CONUS. Sctd rain and snow showers
will continue over far western parts of the CWA during the day as
the moisture feed continues over that area. Should see a slow
increase in clouds elsewhere. Meanwhile a lee cyclone will begin
developing over eastern Colorado by late in the day. More
significant changes should ensue Weds night as the lee cyclone
continues to deepen over eastern Colorado and colder air sinks
south across the CWA. Some diffluent upper flow and jet dynamics
should allow for an increasing area of snow with some banding
expected. Main problem will be the location of the heavier bands.
Models continue trend of shifting heavier activity a little
northward. Given trends in models have advanced the Winter Storm
Watch over the higher mtns to early Weds morning then started a WS
Watch over most of the rest of the CWA Weds night.
.LONG TERM...(Thursday through Tuesday)
Issued at 343 PM MST Tue Feb 21 2017
Significant winter storm is still on track for late Wednesday night
through Thursday night, taking aim at the CWA. The biggest change
in the 12Z guidance compared to previous cycles was a northward
shift in the axis of heaviest QPF, away from areas along the
Colorado Border, and toward the northern half of the CWA. Large
scale ascent (QG convergence) really gets going between 03-06Z
Thurs. There will likely be some banding also as the GFS indicates
good midlvl frontogenesis and elevated instability. Went ahead and
issued a Winter Storm Watch for almost the entire CWA with
widespread 6-12 inches over lower elevations. Was least confident
about amounts in areas along Interstate 80 due to the aforementioned
northward shift in the best forcing. Patchy blowing snow will be
possible through the event, especially by Thursday aftn/evening as
the pressure gradient strengthens and north winds gust to 30-35 mph.
Snow will begin to decrease in intensity by late Thursday evening
and into the night. The remainder of the extended will feature
below normal temps in northwesterly flow aloft, however it will be
mostly dry after Friday morning.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 950 PM MST Tue Feb 21 2017
Area of snow west of Laramie Range will impact both KRWL and KLAR
during the overnight hours. Expect IFR/LIFR conditions to remain
ongoing at KRWL through sunrise with timing at KLAR around 09Z.
HRRR is about 2 hours too slow on the onset, so adjusted
accordingly based off trends. A widespread snow event looking
likely across southeast Wyoming and nebraska Panhandle Wednesday
night through Friday morning that will have major impacts on all
airports across the area.
&&
.FIRE WEATHER...
Issued at 343 PM MST Tue Feb 21 2017
Fire weather concens will be quite low with a return to colder and
wetter conditions over the next few days.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Wednesday evening through Friday morning
for WYZ101>110-113-115>119.
Winter Storm Warning from 5 AM Wednesday to 11 AM MST Friday for
WYZ112-114.
NE...Winter Storm Watch from Wednesday evening through Friday morning
for NEZ002-003-019>021-095-096.
Winter Storm Watch from Thursday morning through Friday morning
for NEZ054-055.
&&
UPDATE...GCC
SHORT TERM...RE
LONG TERM...ZF
AVIATION...GCC
FIRE WEATHER...REHazardous weather outlook, Feb 22, 4:21 AM MST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
421 AM MST Wed Feb 22 2017
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
231130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
421 AM MST Wed Feb 22 2017
This hazardous weather outlook is for western Nebraska and for
southeast Wyoming along and east of Interstate 25.
.DAY ONE...TODAY AND TONIGHT
Widespread accumulating snow will begin tonight and continue
through early Friday. A Winter Storm Watch is in effect for the
eastern plains of southeast Wyoming and western Nebraska for
significant snow accumulations beginning after midnight tonight.
Please refer to the Winter Storm Watch for additional details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Widespread accumulating snow will continue Thursday and possibly
into early Friday. East to northeast winds will increase between
15 to 25 MPH with higher gusts on Thursday resulting in drifting
snow but also some patchy blowing snow at times. The heaviest snow
accumulations should be north of Interstate 80.
.Spotter information statement...
Spotters are urged to report snow accumulations Thursday and
Friday.
WYZ103>106-109>116-231130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
421 AM MST Wed Feb 22 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread accumulating snow will redevelop this afternoon with
periods of snow continuing through the night outside the
mountains. A Winter Storm Watch is in effect for all of Carbon and
Albany county across southeast Wyoming for significant snow
accumulations beginning this afternoon and this evening. Please
refer to the Winter Storm Watch for additional details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Widespread accumulating snow will continue Thursday and possibly
into early Friday. Wind direction will be variable Thursday and
Thursday night since the low pressure system will be over the
area...but will gust between 20 to 30 MPH at times resulting in
drifting snow but also some patchy blowing snow at times.
.Spotter information statement...
Spotters are urged to report snow accumulations Thursday and
Friday.
Winter Storm, Sierra Madre Range
- When
- February 22, 5:00 AM MST to February 24, 7:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Battle Mountain SNOTEL site (elevation 7440 ft) estimated 13.5 inches of snow.
Winter Storm, Sierra Madre Range
- When
- February 22, 5:00 AM MST to February 24, 7:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Old Battle SNOTEL site (elevation 10000 ft) estimated 16.5 inches of snow.
Winter Storm, Sierra Madre Range
- When
- February 22, 5:00 AM MST to February 24, 7:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Little Snake River SNOTEL site (elevation 8915 ft) estimated 18 inches of snow.
Winter Storm, Sierra Madre Range
- When
- February 22, 5:00 AM MST to February 24, 7:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 12 inches of snow.
Winter Storm, Snowy Range
- When
- February 22, 5:00 AM MST to February 24, 7:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated 12 inches of snow.
Winter Storm, Snowy Range
- When
- February 22, 5:00 AM MST to February 24, 7:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated 16.5 inches of snow.
Winter Storm, Snowy Range
- When
- February 22, 5:00 AM MST to February 24, 7:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 20 inches of snow.
Winter Storm, Snowy Range
- When
- February 22, 5:00 AM MST to February 24, 7:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 13.5 inches of snow.
Winter Storm, Snowy Range
- When
- February 22, 5:00 AM MST to February 24, 7:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 20 inches of snow.
Winter Storm, South Laramie Range
- When
- February 22, 5:00 AM MST to February 24, 7:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The Crow Creek SNOTEL site (elevation 8330 ft) estimated 13.5 inches of snow.
Winter Storm, North Laramie Range
- When
- February 22, 5:00 AM MST to February 24, 7:00 AM MST
- Where
- North Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
The Windy Peak SNOTEL site (elevation 7900 ft) estimated 18 inches of snow.
Winter Storm, Ferris/Seminoe/Shirley Mountains
- When
- February 22, 5:00 PM MST to February 24, 7:00 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Reported by
- Public
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Six to fourteen inches inches of snow was observed. Muddy Gap received a foot of snow.
Winter Storm, Central Carbon County
- When
- February 22, 5:00 PM MST to February 24, 7:00 AM MST
- Where
- Central Carbon County forecast zone
- Reported by
- Public
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Six to twelve inches of snow was observed from Rawlins to Sinclair to Hanna.
Winter Storm, Upper North Platte River Basin
- When
- February 22, 5:00 PM MST to February 24, 7:00 AM MST
- Where
- Upper North Platte River Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Six to eight inches of snow was observed in and around Saratoga. Six to twelve inches fell at Encampment and Riverside.
Winter Storm, Shirley Basin
- When
- February 22, 5:00 PM MST to February 24, 7:00 AM MST
- Where
- Shirley Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Five to eight inches of snow was observed at Shirley Basin and Medicine Bow. Strong northwest winds produced two to three foot snow drifts.
Winter Storm, North Snowy Range Foothills
- When
- February 22, 5:00 PM MST to February 24, 7:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Moderate to heavy snowfall and northwest winds gusting between 40 and 50 mph created near-blizzard conditions with visibilities as low as a quarter mile. Interstate 80 was closed between mile markers 240 and 290. Five to ten inches of snow was observed. Snow drifts of one to two feet were common.
Winter Storm, Laramie Valley
- When
- February 22, 5:00 PM MST to February 24, 7:00 AM MST
- Where
- Laramie Valley forecast zone
- Reported by
- Public
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Ten to twelve inches of snow was observed in and around Rock River.
Winter Storm, Converse County Lower Elevations
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Six to sixteen inches of snow was observed. Fifteen inches of snow was measured four miles west-southwest of Douglas. Eleven inches of snow was measured at Douglas.
Winter Storm, Niobrara County
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- Niobrara County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Six to ten inches of snow was observed countywide.
Winter Storm, Central Laramie Range and Southwest Platte County
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Eight to twenty-two inches of snow was observed, heaviest over the central Laramie Range.
Winter Storm, East Platte County
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- East Platte County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Eight to twenty-four inches of snow was observed, heaviest near Wheatland.
Winter Storm, Goshen County
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- Goshen County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Ten to twenty-four inches of snow was measured countywide. La Grange received 20 inches, Fort Laramie 18 inches, and Torrington 24 inches. Snow drifts of two to four feet were observed.
Winter Storm, South Laramie Range Foothills
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Public
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Five to ten inches of snow was observed, with the heaviest at Horse Creek.
Winter Storm, Central Laramie County
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Six to thirteen inches of snow was observed, heaviest 25 miles north of Cheyenne.
Winter Storm, East Laramie County
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- East Laramie County forecast zone
- Reported by
- Public
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Four to eight inches of snow was reported, heaviest at Gun Barrel and Albin.
Blizzard, Central Carbon County
- When
- February 23, 3:00 AM MST to 8:00 PM MST
- Where
- Central Carbon County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The combination of northwest winds gusting to 50 mph and heavy snowfall produced blizzard conditions. Visibilities were reduced to less than a quarter mile for several hours along Interstate 80 from west of Rawlins to Walcott Junction. Interstate 80 was closed from east of Walcott Junction to the Carbon-Sweetwater county line. Two to four foot snow drifts were reported.
Blizzard, Southwest Carbon County
- When
- February 23, 3:00 AM MST to 3:00 PM MST
- Where
- Southwest Carbon County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The combination of heavy snowfall and northwest winds gusting to 40 mph created blizzard conditions. Visibilities at Baggs and Dixon were less than a quarter mile for several hours.
Blizzard, Ferris/Seminoe/Shirley Mountains
- When
- February 23, 3:00 AM MST to 8:00 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The combination of heavy snowfall and northwest winds gusting to 45 mph created blizzard conditions. Visibilities were reduced to less than a quarter mile for several hours at Muddy Gap.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Illinois, February 22, 20171 death · 10 injured · 1 event
- Winter Weather in Michigan, February 22 to 23, 20171 death · 5 events
- Winter Storm and Heavy Snow in Idaho, February 22 to 24, 2017$25,000 · 7 events
- Blizzard and Winter Storm in Wyoming, February 22 to 24, 201715 events
- Winter Storm in Nebraska, February 22 to 24, 20179 events
- Winter Weather in Colorado, February 22 to 24, 20174 events
- Blizzard and Heavy Snow in Alaska, February 22 to 26, 20174 events
- Blizzard in Alaska, February 22 to 24, 20173 events
- Heavy Snow in Nevada, February 22 to 23, 20172 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 22, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 22, 20172 events
- Flood in Iowa, February 22 to 26, 2017$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687408, 687411, 687413, 687415, 687435, 687439, 687447, 687451, 687453, 687458, 687461, 687656, 687657, 687658, 687659, 687663, 687664, 687665, 687666, 687677, 687684, 687694, 687695, 687696, 687697, 687653, 687654, 687655.